Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 132, NWS Birmingham, AL

May 21, 2001Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 12:12 PM CDT for Pickens County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2001, 12:12 PM CDT (17:12 UTC)
Expired
May 21, 2001, 12:45 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pickens County, AL

What was reported inside it

TimeReportWhereRemark
May 21, 12:40 PM CDTHail 0.75Gordo, ALDime size hail fell in Gordo. One large tree was blown down blocking a road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 211713
SVRBHM

ALC107-211745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1245 PM CDT

* AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GORDO...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GORDO.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3342 8803 3316 8804 3321 8787 3349 8786
W

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 AM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, May 21, 3:21 AM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
321 AM CDT MON MAY 21 2001

BIG STORM SYSTEM POISED TO SWEEP ACROSS THE AREA NEXT 24 HOURS OR
SO.  PLENTY OF MOISTURE AND LIFT TO BE HAD...AND WITH ADDED HEAT
THIS AFTERNOON...EXPECT INSTABILITY TO BE SUFFICIENT FOR WIDESPREAD
STORMS.  PLUS...ITS HARD NOT TO NOTICE THE ONGOING CONVENTION IN
WESTERN TN AND NORTHERN MS.  WILL KEEP HIGH POPS AREAWIDE TODAY...
WITH CATAGORICAL IN NORTH AND WEST...TO LIKELY AND HIGH CHANCE
FARTHER SOUTH AND EAST.  GIVEN SPC OUTLOOK...WILL ENHANCE WORDING
IN APPROPRIATE AREAS AS WELL.

EXPECT SEVERAL WAVES OF CONVECTION TODAY AND TONIGHT...AND THEN THE
BIG FINAL PUSH OF RAIN LATE TONIGHT AND EARLY TOMORROW.  RAIN
SHOULD EXIT AREA AFTER COLD FRONT MOVES THROUGH (YET ANOTHER FRONT
MOVING THROUGH THE BHM WITHIN A FEW HOURS OF 12Z).  PRETTY COOL
AIRMASS IN WAKE OF FRONT.  DOESN'T APPEAR TO BE A RECORD BREAKER AT
THIS POINT...BUT STILL UNSEASONABLY COOL.

MEDIUM RANGE MODELS THAN KEEP CUTOFF UPPER LOW SPINNING ACROSS THE
EASTERN HALF OF THE COUNTRY THROUGH THE BETTER PART OF THE WEEK.
LOW CONFIDENCE IN THE EXTENDED FORECAST...DUE TO UNCERTAINTIES
INVOLVED WITH SHORTWAhVES ROTATING AROUND BIG UPPER LOW.

HSV 083/059/067/048 ++2
BHM 085/062/072/050 783
MGM 087/066/078/053 565

.BHM...NONE.

In the hours before

Special weather statement, May 21, 6:30 AM CDT, 5 hours 42 minutes before
ALZ001>038-040>050-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT MON MAY 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG LATE SEASON UPPER LEVEL TROUGH AND ASSOCIATED COLD
FRONT...WILL MAKE ITS WAY INTO AND ACROSS THE REGION TROUGH TUESDAY
MORNING. AS THIS HAPPENS...STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE FORECAST AREA TODAY THROUGH TONIGHT. THE
MAIN THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL WITH ISOLATED
TORNADOES POSSIBLE.

YESTERDAY EVENINGS RAINS ALONG WITH CURRENT AREAS OF RAIN...WILL SET
UP NUMEROUS SURFACE BOUNDARIES ACROSS THE AREA TODAY. THE LOCATION
OF THESE BOUNDARIES WILL BE THE LIKELY AREA FOR THE STRONGER STORMS
AS UPPER LEVEL IMPULSES MOVE OVER THEM. THE EXACT LOCATION OF THESE
BOUNDARIES WILL BE HARD TO PINPOINT...AS SOME OF THEM ARE STILL
MOVING. EVERYONE IS ADVISED TO REMAIN ALERT TODAYg FOR LATER
STATEMENTS AND UPDATES AS MORE INFORMATION BECOMES AVAILABLE
CONCERNING POSSIBLE SEVERE WEATHER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NECESSARY TODAY AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:07 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens23 min
May 20, 7:18 PM CDTSevere Thunderstorm WarningBMXLamar27 min
May 20, 7:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
May 20, 8:25 PM CDTTornado WarningBMXFayette, Tuscaloosa35 min
May 20, 8:59 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
May 21, 12:16 PM CDTSevere Thunderstorm WarningBMXTuscaloosa44 min
May 21, 1:10 PM CDTSevere Thunderstorm WarningBMXGreene20 min
May 21, 1:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
May 21, 2:03 PM CDTSevere Thunderstorm WarningBMXTuscaloosa27 min
May 21, 2:15 PM CDTSevere Thunderstorm WarningBMXBibb30 min
May 21, 2:50 PM CDTSevere Thunderstorm WarningBMXBibb10 min
May 21, 2:53 PM CDTSevere Thunderstorm WarningBMXShelby52 min
May 21, 4:56 PM CDTSevere Thunderstorm WarningBMXJackson, Madison34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.